NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, December 12, 2013
Awakened by Voices
Hello, I`ve got a family member who is 60 years old. She does not take any medications and is very spiritual person who often reads the bible and other books.
Several months ago, she experienced hearing voices/seeing visions from deities. Things were ok, but recently, she is getting constantly awakened by voices/visions of these deities.
So she is not able to sleep like before. She is taking some melatonin, but this does not always help.
What can she do? She has tried talking back to the voices and even taking dictation from them. The voices say they will leave her, but keep coming back to take her sleep.
Please advise and I`m thankful for you help!
The sleep-associated symptom of feeling, hearing or seeing things that are not present represents a sleep-related hallucination. This may be a sign of a primary sleep disorder or possibly a psychiatric condition.
Sleep-related hallucinations are usually visual (seeing things), though they can be auditory (hearing things), tactile (sensation of feeling something) or kinetic (feeling of motion or movement). They more commonly occur with sleep onset (known as hypnagogic hallucinations) but can happen with morning awakenings (hypnapompic hallucinations) as well. Sleep-related hallucinations can be frightening and may, at times, be associated with other sleep behaviors such as sleep walking or sleep talking.
The underlying cause of sleep related hallucinations is not always clear. Factors known to bring these about or increase the frequency of occurrences include younger age, current drug use, past alcohol use, anxiety, mood disorders, insomnia and lack of sleep. Certain medications, including some antibiotics, may also cause this as a side effect. In addition, these hallucinations may be a sign or symptom of another sleep disorder, such narcolepsy, a primary nightmare disorder, migraine headaches, or, rarely, they could be part of sleep-related seizures (epilepsy). Psychiatric disease (such as schizophrenia) should also be included as a possibility.
Depending on the underlying cause or factors associated with the hallucinations, they may decrease in frequency or resolve with age. Identifying factors associated with the hallucinations (such as alcohol use or lack of sleep) and avoiding these may help to decrease the frequency or intensity of the problem. In cases where this does not occur, specific treatments are available, though the type of treatment will depend upon the underlying cause of the hallucinations.
In your family member’s case, I would probably have her stop the melatonin to make sure this is not a contributing factor to her symptoms. Melatonin is not regulated by the FDA and thus it’s not strictly known what could potentially be in the formulation and thus cause side effects. Assuming the hallucinations do not resolve with stopping the melatonin, it would be a good idea for her to discuss her problems with her Primary Care Doctor. Referral to a Sleep Specialist, depending on specifics in her history and examination, may be needed. Additional testing may be required to help sort out the cause of the hallucinations.
To learn more about sleep or other sleep disorders, please visit the American Academy of Sleep Medicine website. In addition to information, the website contains a list of Sleep Centers across the country so that you may locate one near you. The website Sleep Education.com also provides plenty of good consumer friendly information. Good luck and here's to better sleep!
Rami N Khayat, MD
Clinical Assistant Professor of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University